Feeling queasy?

Unfortunately nausea and vomiting constitute some of the unpleasant side effects of life-saving chemotherapy drugs. Nausea has been described as the unpleasant, subjective feeling of the need to vomit. Vomiting on the other hand is the forceful release of stomach contents through the mouth caused by strong contractions of the stomach muscles. 

Nausea and vomiting may be induced by the chemotherapy drugs you receive, but will be exacerbated if other treatments, such as radiation, form part of your treatment plan. Other predisposing factors to nausea and vomiting include: being female; younger than 50; a history of nausea and vomiting ie. motion sickness, morning sickness during pregnancy; being prone to vomiting when you’re sick and high levels of anxiety.

Some chemo drugs that are known to cause nausea and vomiting are the following: Altretamine (Hexalen), Busulfan (Busulfex, Myleran) to name a few. The drugs’ side effects depend upon the dose you receive, a low enough dose may mean you do not experience nausea or vomiting at all.

Teeth erosion

Nausea and vomiting results in the chemical erosion of teeth. Acid erosion is caused by the stomach contents, mixed with hydrochloric acid from the stomach, which is expelled through the mouth when vomiting. The effect of this action over time is that the enamel layer of the tooth wears away. As the enamel wears away, the teeth become worn, ragged, chipped, thin, brittle, discoloured and translucent. Dental damage can occur as quickly as in the first six months of treatment. The damage may be so severe that the teeth may need to be replaced all together or require heavy restoration once chemotherapy is completed. The teeth become very sensitive as the enamel is the hard protective layer of the tooth which covers the nerve containing the dentine layer. As it wears away, the teeth become more sensitive to thermal (hot and cold) changes. The increased vomiting may cause enlarged salivary glands as the body naturally attempts to protect the teeth by producing more saliva (saliva contains minerals which remineralize the weakened enamel).

Recommendatons for managing the effects of vomiting:

1. Do not brush your teeth immediately after vomiting because this will cause further abrasion to your tooth enamel.

2. Rinse your mouth with water or a mixture of baking soda and water after vomiting. Baking soda helps because it neutralises the acid in your mouth. Fluoridated mouthwashes are recommended to improve the taste in your mouth as well as to protect the teeth. Non-alcoholic mouthwashes are available.

3. Floss and brush teeth at least twice a day to remove plaque.

4. Use fluoride toothpaste to reduce decay and tooth sensitivity. Most toothpastes contain Sodium Fluoride BUT sensitive toothpastes such as Elgydium, Colgate Senstive and Sensodyne, contain higher concentrations of fluoride to help remineralise the teeth.

5. Avoid eating sweet foods, drinking fizzy drinks and fruit juices as these contain lots of natural sugars and acid.

Consult your dentist if you have any concerns or are experiencing any of the above mentioned symptoms.

A proactive approach to prevent nausea and vomiting is of the utmost importance to reduce or prevent these side effects. The side effects can be difficult to control once they begin. Nausea and vomiting can make you feel miserable, add to your fatigue and distress, and make you reluctant to stick to your treatment schedule. There are numerous drugs available which your doctor can prescribe which may prevent, lessen, or relieve the nausea and vomiting associated with chemotherapy. These drugs are referred to as anti-emetic drugs and some are Anxamet, Marinol, Haldol. Your doctor will suggest which anti-nausea medications best suits your situation based upon your treatment plan. Anti-emetic medications can be taken in pill form, or if you can’t keep it down, the drugs can be administered through a vein in your arm, rectally or be placed under your tongue.

The earlier one starts managing the side effects of nausea and vomiting, the better. Remember that prevention is better than cure!

Written by Dr Carina van der Linden

Leave a Reply

Your email address will not be published.